Thunderstorm Wind, Meade
- When
- June 18, 9:45 AM EST
- Where
- Meade County, 2.29 mi ENE of Flaherty
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.840, -86.030
A tree fell on a house near Fort Knox.
A long-track bow echo moved out of Indiana and tracked across central Kentucky with most of the severe weather occurring in east-central Kentucky. While damaging winds were the main event, some hail and lightning strikes causing fires were also reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A long-track bow echo moved out of Indiana and tracked across central Kentucky with most of the severe weather occurring in east-central Kentucky. While damaging winds were the main event, some hail and lightning strikes causing fires were also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 18, 6:30 AM EST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 730 AM EDT THU JUN 18 2009 UPDATED FOR SHORT TERM... .SHORT TERM (TDA AND TONIGHT)...UPDATED DERCHO MOVING ACROSS CWA AT THIS TIME HAS PRODUCED WIDESPREAD WIND DAMAGE AND VERY HEAVY RAINFALL WITH ONLY ISOLATED REPORTS OF HAIL OF 1 INCH. SURFACE BOUNDARY EJECTING AHEAD OF LINE OF STORMS TO THE SOUTHWEST PART OF CWA WILL PROVIDE FOCUS FOR REDEVELOPMENT W OF 1-65 THIS AFTERNOON WHILE CENTRAL TO SE CORNER OF CWA WILL EXPERIENCE ONGOING CONVECTION AS BOWING SEGMENT RACES SOUTHEAST NEAR 50 MPH. IN ADDITION TO DAMAGING WINDS...STREET FLOODING WILL OCCUR AS RAINFALL RATES OF 2 INCHES PER HOUR HAVE BEEN REPORTED OVER 10-15 MINUTE TIME PERIODS. RAPID MOVEMENT OF STORMS SHOULD REDUCE THREAT FOR WIDESPREAD FLOODING. PREVIOUS DISCUSSIONS FOLLOW... LIKE YESTERDAY...WE SHUD DESTABILIZE WITH HEATING TO MODERATE TO VERY UNSTABLE RANGES WITH SBCAPES LIKELY EXCEEDING 3000 J/KG AS DEWPOINTS CLIMB TO THE LOWER/MID 70S DURG THE MORNING AFTER SUNRISE. UNLIKE YESTERDAY...SCATTERED STORM DEVELOPMENT SHUD BE FOCUSED OVER OUR NRN/ERN FA AS REMNANTS OF IA/WRN IL MCC DROP SEWD INTO OUR FA TDA...LEAVING MESOSCALE BNDRYS TO GO ALONG WITH A SLOWLY NWD MOVG SYNOPTIC BNDRY ACRS SRN INDIANA. WILL BUMP POPS A BIT ACRS THE N/E TODAY TO ABOUT THE 40-45% RANGE...THIS IN LINE WITH OUR NEIGHBORS TO THE N/NE/E. MODELS APPEAR TO BE UNDERPLAYING DEWPOINTS JUST A BIT...WITH NAM FAVORED FOR TDA WITH AT LEAST SOME LO CHC MOS POPS AND A BETTER REFLECTION OF IA/WRN IL MCC AT 06Z. FCST SOUNDINGS AGAIN SHOW HIGH PRECIPITABLE WATER (ARND 1.75 INCH THRU THE DAY) AND DRY MID LEVELS/40-50K FLOW...SUITABLE FOR BOTH SUPERCELLS (SUFFICIENT BULK SHEAR) AND MULTICELLS (PULSING TO SVR LEVELS AT TIMES) POSSIBLY CLUSTERING/EVOLVING INTO BOWING SEGMENTS. DAMAGING WINDS AND LARGE HAIL SHUD BE EQUAL THREATS WITH PRIME TIME DURG THE AFTN AND EARLY EVE. WILL DROP POPS BY ABOUT 03Z TNGT WITH WANING INSTABILITY AND SUBTLE HEIGHT RISES AS UPR LEVEL RIDGE BUILDS A BIT NEWD. LAST REMAINING STORMS SHUD BE EXITING OUR ERN COUNTIES BY THEN. WILL LEAVE MAX TEMPS ABOUT WHERE THEY WERE PREVIOUSLY FCST FOR TDA...I.E. LOWER 90S WRN FA AND AROUND 90 EAST WITH SUNSHINE FILTERING THRU HIGH CLOUDS THRU MID/LATE MORNING BEFORE CONVECTIVE DEVELOPMENT BEGINS. .LONG TERM (FRIDAY THROUGH WEDNESDAY)... FRIDAY THROUGH SATURDAY... THE MAIN CHALLENGE FOR THIS FORECAST PERIOD WILL BE TIMING/LOCATION OF CONVECTION FRIDAY NIGHT INTO SATURDAY. THE MODELS OVER THE LAST COUPLE RUNS HAVE TRENDED SLIGHTLY SLOWER AND A BIT FARTHER FROM THE FORECAST AREA WITH THE SHORTWAVE EJECTING ACROSS THE GREAT LAKES INTO THE NORTHEAST. THE COLD FRONT ASSOCIATED WITH THIS SYSTEM LOOKS TO TRAVERSE THE FORECAST AREA SATURDAY MORNING TO EARLY AFTERNOON. AHEAD OF THIS FRONT IT IS LOOKING MORE LIKELY THAT A SIGNIFICANT WEATHER SYSTEM IN THE FORM OF A SQUALL LINE WILL DEVELOP OVERNIGHT FRIDAY INTO SATURDAY ACROSS THE OHIO VALLEY. THE MAIN THREAT FOR SEVERE WEATHER WILL BE OVER SOUTHERN INDIANA BETWEEN 00-12Z SATURDAY...WITH A SLIGHT POSSIBILITY OF THIS ACTIVITY REACHING JUST SOUTH OF THE OHIO RIVER INTO NORTH CENTRAL KENTUCKY. AFTER 12Z...WILL MAINTAIN SLIGHT CHANCE TO CHANCE POPS THROUGH THE DAY SATURDAY AS THE FRONT SAGS SOUTHWARD. TEMPERATURES ON FRIDAY LOOK TO BE VERY WARM. THE LATEST GFS RUN SHOWS HIGHS IN THE UPPER 90S WITH DEWPOINTS AROUND 70 ON FRIDAY. FEEL THIS MAY BE A LITTLE OVERDONE SO WILL STICK WITH GOING FORECAST OF LOWER TO MID 90S WITH DEWPOINTS AROUND 70. THIS WILL RESULT IN OUR WARMEST DAY THIS YEAR WITH THE HEAT INDEX HOVERING AROUND 100 DURING THE WARMEST PART OF THE DAY. THE PASSAGE OF THE COLD FRONT WILL DROP HIGHS BACK INTO THE UPPER 80S ON SATURDAY. .SUNDAY THROUGH WEDNESDAY... THE MODELS DISAGREE SLIGHTLY WITH THE SETUP FOR SUNDAY...WITH THE GFS LINGERING THE FRONTAL BOUNDARY ACROSS THE FORECAST AREA ALONG WITH PRECIPITATION. FOR NOW WILL KEEP THE FORECAST DRY SUNDAY THROUGH WEDNESDAY. TEMPERATURES THIS PERIOD WILL BE QUITE SUMMERLIKE WITH HIGHS IN THE UPPER 80S/LOWER 90S AND LOWS IN THE UPPER 60S. && .AVIATION (12Z TAFS)... REMNANTS OF IL MCC WILL MOVE SEWD INTO OUR REGION TODAY LEAVING OUTFLOW BNDRYS TO GENERATE NEW STORM DEVELOPMENT TDA DURG MAX HEATING IN CONTINUED VERY MOIST/UNSTABLE AMS. SLOW NWD MOVG SFC BNDRY OVER SRN INDIANA WILL ADD WEAK CONVERGENCE OVER OUR NRN MOST REGION FOR STORM DEVELOPMENT. TSTMS SHUD BE SCATTERED IN CLUSTERS...WITH THE MOST NUMEROUS CELLS ACRS OUR NRN/ERN FA...INCLUDING SDF AND LEX. SCT NATURE OF STORMS PREVENTS MORE THAN A VCNTY REMARK AT THIS TIME. ANY TAF SITE UNDER THE CORE OF A STORM WILL LIKELY SEE BRIEF LIFR TO IFR VSBY AND MVFR CIG IN HEAVY RAIN. STORMS SHUD BE DISSIPATING/MOVG EAST OF OUR REGION BY 00Z THIS EVE...FOLLOWED BY DECREASING CLOUDS AND LIGHT S/SW FLO. .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && SHORT TERM....KIRKPATRICK LONG TERM.....EES AVIATION......JDA/DK UPDATE........JBS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 820 AM EDT THU JUN 18 2009 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-190830- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 820 AM EDT THU JUN 18 2009 /720 AM CDT THU JUN 18 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO DROP INTO SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY THIS MORNING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING STRONG AND GUSTY WINDS...LARGE HAIL... FREQUENT CLOUD TO GROUND LIGHTNING AND A PERIOD OF VERY HEAVY RAIN. ADDITIONAL STRONG STORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS SOUTH CENTRAL INDIANA AS WELL AS NORTH CENTRAL AND EAST CENTRAL KENTUCKY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ON FRIDAY...AFTERNOON HIGH TEMPERATURES ARE FORECAST TO BE IN THE LOWER AND MID 90S. GIVEN EXPECTED HUMIDITY LEVELS...MAXIMUM AFTERNOON HEAT INDICES WILL RISE TO AROUND 100. THEREFORE...EXTRA CAUTION AND PLENTY OF WATER ARE ADVISED IF OUTSIDE FOR EXTENDED PERIODS OF TIME. A COLD FRONT WILL APPROACH THE AREA LATE FRIDAY NIGHT INTO SATURDAY MORNING. A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER THE NORTHERN OHIO VALLEY FRIDAY EVENING AND MOVE SOUTHEAST TOWARD SOUTHERN INDIANA AND NORTH-CENTRAL KENTUCKY AFTER MIDNIGHT. THESE STORMS WILL HAVE THE POTENTIAL TO BE SEVERE WITH DAMAGING WINDS THE MAIN HAZARD...ALONG WITH BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. THE BEST CHANCE FOR SEVERE WEATHER WILL BE OVER SOUTHERN INDIANA. SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY OVER SOUTHERN INDIANA AND CENTRAL KENTUCKY AS A COLD FRONT SAGS SOUTHWARD. ANY STORMS THAT DEVELOP COULD PRODUCE GUSTY WINDS...HEAVY RAIN...AND DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND AGAIN FRIDAY NIGHT. DK/EES/JA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1033 AM EDT THU JUN 18 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1005 AM TSTM WND DMG CHAMBERSBURG 38.52N 86.38W
06/18/2009 ORANGE IN TRAINED SPOTTER
TREE DAMAGE
&&
EVENT NUMBER LMK0900064
JMWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1035 AM EDT THU JUN 18 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0954 AM TSTM WND DMG ORLEANS 38.66N 86.45W
06/18/2009 ORANGE IN TRAINED SPOTTER
LIMBS DOWN ALL OVER ORLEANS...MAX DIAMETER 1 FOOT
&&
EVENT NUMBER LMK0900065
JMWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1037 AM EDT THU JUN 18 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1036 AM TSTM WND GST FLOYDS KNOBS 38.32N 85.87W
06/18/2009 E60 MPH FLOYD IN TRAINED SPOTTER
&&
EVENT NUMBER LMK0900066
JMWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1039 AM EDT THU JUN 18 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1025 AM TSTM WND GST MARTINSBURG 38.45N 86.03W
06/18/2009 E65 MPH WASHINGTON IN ESPOTTER
&&
EVENT NUMBER LMK0900067
JMWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1042 AM EDT THU JUN 18 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1041 AM TSTM WND GST FLOYDS KNOBS 38.32N 85.87W
06/18/2009 E70 MPH FLOYD IN BROADCAST MEDIA
&&
EVENT NUMBER LMK0900068
JMWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1044 AM EDT THU JUN 18 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1042 AM TSTM WND DMG NEW ALBANY 38.30N 85.83W
06/18/2009 FLOYD IN BROADCAST MEDIA
POWER LINES DOWN
&&
EVENT NUMBER LMK0900069
JMWThe Louisville radar (KLVX), 17 km away, was scanning. The volume nearest the first event began at 14:45 UTC.
9 thunderstorm wind, 2 lightning, 2 hail, 1 flash flood. Local standard time, as filed.
A tree fell on a house near Fort Knox.
Trees were downed in Louisville.
Trees and power lines were downed county-wide.
Trees were reported downed in Cecilia.
Lightning struck two houses in the Jeffersontown area and caused several structural fires across the county.
Lightning struck a house and started a structural fire.
Trees were down across several roads in Taylorsville and throughout the county.
Trees and power lines were downed.
Trees were downed throughout the county.
Winds caused some trees to fall. There were also some areas of standing water.
A tent was destroyed and trees were damaged.
Major road flooding occurred throughout the city of Richmond and roads were impassable.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178509, 178507, 178508, 178554, 178502, 178503, 178510, 178555, 178559, 178505, 178557, 178506, 178560, 178500.